Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 19, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 30, 2011, 7:45 PM MST for Maricopa County, Arizona. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2011, 7:45 PM MST (02:45 UTC)
- Expired
- Jul 30, 2011, 8:30 PM MST
- In force
- 45 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 93 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 3012 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
426 WUUS55 KPSR 310245 SVRPSR AZC013-310330- /O.NEW.KPSR.SV.W.0019.110731T0245Z-110731T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 745 PM MST SAT JUL 30 2011 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 830 PM MST * AT 739 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR COTTON CENTER...OR 12 MILES NORTH OF GILA BEND. THIS STORM WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HASSAYAMPA...ARLINGTON AND BUCKEYE. LAT...LON 3336 11277 3338 11251 3301 11251 3299 11277 TIME...MOT...LOC 0245Z 090DEG 2KT 3312 11265 $$ MEYERS
1 follow-up statement
204 WWUS55 KPSR 310327 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 827 PM MST SAT JUL 30 2011 AZC013-310334- /O.EXP.KPSR.SV.W.0019.000000T0000Z-110731T0330Z/ MARICOPA AZ- 827 PM MST SAT JUL 30 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARICOPA COUNTY WILL EXPIRE AT 830 PM MST... STRONG THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED...AND THE STORM ACTIVITY HAS MOVED OFF TO THE NORTHWEST OF COTTON CENTER...MAINLY OVER THE OPEN DESERT. THE THUNDERSTORMS NO LONGER POSE A THREAT AND THE WARNING WILL BE ALLOWED TO EXPIRE ON TIME. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3336 11277 3338 11251 3301 11251 3299 11277 TIME...MOT...LOC 0324Z 090DEG 2KT 3312 11268 $$ MEYERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:49 PM MST, 3 hours 56 minutes earlier.
Area forecast discussion, Jul 30, 3:49 PM MST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 349 PM MST SAT JUL 30 2011 .SYNOPSIS... EXPECT UNSETTLED WEATHER TO CONTINUE THROUGH AT LEAST NEXT TUESDAY AS WEAK WEATHER DISTURBANCES PERIODICALLY AFFECT THE AREA. THE BEST CHANCE FOR STORMS AT MOST LOCATIONS WILL BE THIS EVENING AND TONIGHT AS A WEATHER DISTURBANCE APPROACHES FROM THE SOUTH. ANOTHER WEATHER DISTURBANCE WILL BRING AN IMPROVED CHANCE FOR STORMS OVER SOUTH-CENTRAL ARIZONA ON MONDAY. A DECREASE IN THE CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED BY TUESDAY AS DRIER AIR MOVES INTO THE AREA...WITH MOST STORMS CONFINED OVER THE HIGHER TERRAIN EAST OF PHOENIX BY WEDNESDAY. TEMPERATURES ARE GENERALLY EXPECTED TO REMAIN WITHIN A FEW DEGREES OF AVERAGE FOR LATE JULY AND EARLY AUGUST. && .DISCUSSION... INVERTED TROUGH CENTERED OVER SOUTH-CENTRAL NEW MEXICO THIS AFTERNOON CONTINUED TO DRIFT VERY SLOWLY TOWARD THE NORTH...WHILE A SHORT WAVE TROUGH JUST WEST OF THE CENTRAL BAJA CALIFORNIA COAST CONTINUED TO MOVE NORTH TOWARD THE FORECAST AREA. THESE TWO UPPER LEVEL DISTURBANCES POSSESS WELL-DEFINED PV MAXIMA IN THE 400-200 MB LAYER...AND ARE DEFINITELY STRONG ENOUGH TO INFLUENCE SENSIBLE WEATHER...AS ATMOSPHERE POSSESSES A BIT MORE POTENTIAL INSTABILITY THAN WAS THE CASE YESTERDAY. INTERESTING TO NOTE THAT SKY HARBOR TEMP HAD TOPPED OUT AT 110...A FEW DEGREES WARMER THAN HAD BEEN FORECAST. EVEN WITH DECENT SFC HEATING...CAPE IS STILL RATHER MODEST OVER SOUTH-CENTRAL AND WEST ARIZONA...LESS THAN 500 J/KG...BUT WAS A BIT HIGHER OVER FAR SOUTHEAST CALIFORNIA. STILL EXPECT A NOTICEABLE INCREASE IN SHOWERS AND THUNDERSTORMS OVER OUR FORECAST AREA THIS EVENING/TONIGHT...WITH THE CHANCE CONTINUING INTO SUNDAY MORNING ESPECIALLY OVER FAR SOUTHEAST CALIFORNIA AND WESTERN ARIZONA. AS OF 3 PM...SCATTERED STORMS WERE OCCURRING OVER CENTRAL...EAST-CENTRAL...SOUTHEAST AND SOUTHERN ARIZONA...WITH AN ISOLATED THUNDERSTORM OVER JOSHUA TREE NATIONAL PARK. INTERESTING TO NOTE THAT SOME STORMS HAVE ALREADY FORMED OVER THE LOWER DESERT...SO ANY OUTFLOW BOUNDARIES GENERATED BY STORMS SHOULD BE EFFICIENT AT TRIGGERING NEW STORMS. PULSE STORMS (SMALL AND RATHER SHORT LIVED) WILL BE MOST LIKELY THIS EVENING...BUT STORM ORGANIZATION AND CELL LIFETIMES SHOULD INCREASE LATER THIS EVENING INTO SUNDAY AS WINDS ALOFT STRENGTHEN. LATEST SPC SREF GUIDANCE AS WELL AS HRRR AND U OF A WRF RUNS INDICATE AN INCREASED PROBABILITY FOR MEASURABLE RAIN OVER SOUTH-CENTRAL AZ BETWEEN 8 PM AND 2 AM...WHICH LOOKS VERY REASONABLE. AS INFLUENCE OF NM PV MAX WANES LATE TONIGHT INTO SUNDAY MORNING...THE BAJA CALIFORNIA PV MAX/UPPER LEVEL JET STREAK WILL APPROACH SOUTHEAST CALIFORNIA/SOUTHWEST AZ. EVEN THOUGH THIS SYSTEM IS FORECAST TO WEAKEN AS IT MOVES NORTH ACROSS WESTERN PORTION OF THE CWA ON SUNDAY...IT SHOULD BE STRONG ENOUGH TO RESULT IN AN INCREASED CHANCE FOR SHWRS/TSTMS OVER PORTIONS OF FAR SOUTHEAST CALIFORNIA AND SOUTHWEST/WEST-CENTRAL AZ LATE TONIGHT INTO SUNDAY MORNING. ANY STORMS THAT FORM IN THIS ENVIRONMENT COULD BE MORE ORGANIZED AND HAVE LONGER LIFETIMES DUE TO INCREASED WIND SHEAR. WILL HOLD ONTO A SLIGHT CHANCE FOR STORMS SUNDAY AFTN/EVENING DUE TO RESIDUAL MOISTURE...BUT NOT EXPECTING NEARLY AS MUCH ACTIVITY TOMORROW AFTN/EVE COMPARED TO WHAT OCCURS THIS EVENING AS FORECAST AREA WILL BE SOUTH OF BEST SYNOPTIC SCALE FORCING AND ATMOSPHERE NOT EXPECTED TO POSSESS AS MUCH POTENTIAL INSTABILITY DUE TO EXPECTED STORMS DURING NEXT 18 HRS. BEST CHANCE FOR STORMS SHOULD BE OVER THE HIGHER TERRAIN OF NORTHERN MARICOPA AND SOUTHERN GILA COUNTY. ON MONDAY...ANOTHER WEATHER DISTURBANCE WILL APPROACH FROM THE SOUTH. NOT SURE ABOUT EVENTUAL TRACK OR IMPACT OF THIS DISTURBANCE...BUT INHERITED FORECAST CALLED FOR A CHANCE FOR AFTERNOON/EVENING THUNDERSTORMS MAINLY OVER SOUTH-CENTRAL AZ...AND WILL STICK WITH THAT FORECAST FOR THE TIME BEING. A DECREASE IN THE CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TUESDAY AS DRIER AIR BEGINS TO OVERSPREAD THE FORECAST AREA FROM THE EAST AND FROM THE SOUTHWEST. MADE NO CHANGES TO THE EXTENDED PORTION OF THE FORECAST PACKAGE TODAY...HOWEVER...LATEST NUMERICAL GUIDANCE SUPPORTS IDEA THAT MOISTURE COULD BEGIN TO INCREASE BY NEXT WEEKEND THANKS IN PART TO THE PASSAGE OF A TROPICAL STORM WELL TO OUR SOUTH. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA... WINDS WILL REMAIN MOSTLY LIGHT AND PRIMARILY FROM THE EAST. THERE IS A CHANCE FOR A BRIEF PERIOD OF WEST WINDS BUT IT SEEMS UNLIKELY WITH THE OVERALL FLOW PATTERN AND STEERING FLOW FOR THUNDERSTORM DEVELOPMENT. ISOLATED SHOWERS AND STORMS DEVELOPING THIS AFTERNOON AND EVENING ACROSS SOUTH-CENTRAL ARIZONA ARE POSSIBLE AS WELL AS OUTFLOW BOUNDARIES FROM ALL SHOWERS AND STORMS COULD RESULT IN GUSTY SURFACE WINDS AND BLOWING DUST. SOUTHEAST CALIFORNIA INCLUDING KIPL AND KBLH... MOSTLY LIGHT WINDS WITH MOSTLY MID LEVEL CLOUDS WILL PERSIST THROUGH THE PERIOD. SHOWERS AND A FEW THUNDERSTORMS MAY AFFECT THE TERMINALS DURING THE AFTERNOON AS WELL AS A SLIGHT CHANCE FOR BLOWING DUST. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... TUESDAY THROUGH SATURDAY... CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS FOR MONDAY AND THEN WILL DROP OFF THROUGH THE WEEK AS WELL AS CONDITIONS DRYING OUT BY MID WEEK. HUMIDITIES WILL REMAIN FAIRLY MOIST WITH OVERNIGHT VALUES NEAR 50 PERCENT. NO SIGNIFICANT WINDS THROUGH THE WEEK...EXCEPT IN AREAS WHERE THUNDERSTORMS AND RAIN SHOWER DEVELOP. POSSIBLE BLOWING DUST ASSOCIATED WITH THUNDERSTORM DEVELOPMENT. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...DG AVIATION...CDEWEY FIRE WEATHER...CDEWEY
Hazardous weather outlook, Jul 30, 5:54 AM MST, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 554 AM MST SAT JUL 30 2011 AZZ021>023-026>028-311300- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 554 AM MST SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF MAINLY LATE AFTERNOON AND NIGHTTIME SHOWERS AND THUNDERSTORMS WITH STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN. BLOWING DUST WITH POOR VISIBILITY IS ALSO POSSIBLE AHEAD OF THE THUNDERSTORMS. IF YOU ARE DRIVING AND SEE A DUST STORM APPROACHING OR GET CAUGHT IN ONE...PULL OFF TO THE SIDE OF THE ROAD AS FAR AS SAFELY POSSIBLE... PUT YOUR VEHICLE IN PARK...TURN YOUR LIGHTS ALL THE WAY OFF...AND KEEP YOUR FOOT OFF THE BRAKE PEDAL. IF YOU COME TO A FLOODED AREA...TURN AROUND AND FIND A SAFE WAY TO YOUR DESTINATION. STAY INSIDE DURING THUNDERSTORMS TO AVOID DANGEROUS CLOUD-TO-GROUND LIGHTNING AND THE HAZARDS OF STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF MAINLY LATE AFTERNOON AND NIGHTTIME SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY WITH STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN. PATCHY BLOWING DUST WITH REDUCED VISIBILITY IS ALSO POSSIBLE. IF YOU COME TO A FLOODED AREA...TURN AROUND AND FIND A SAFE WAY TO YOUR DESTINATION. STAY INSIDE DURING THUNDERSTORMS TO AVOID DANGEROUS CLOUD-TO-GROUND LIGHTNING AND THE HAZARDS OF STRONG GUSTY WINDS. THE CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IS EXPECTED TO DECREASE TUESDAY AND BE CONFINED TO EAST OF THE GREATER PHOENIX AREA BY WEDNESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-311300- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 554 AM MST SAT JUL 30 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WITH STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN. IF YOU COME TO A FLOODED AREA...TURN AROUND AND FIND A SAFE WAY TO YOUR DESTINATION. STAY INSIDE DURING THUNDERSTORMS TO AVOID DANGEROUS CLOUD-TO-GROUND LIGHTNING AND THE HAZARDS OF STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY WITH STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN. IF YOU COME TO A FLOODED AREA...TURN AROUND AND FIND A SAFE WAY TO YOUR DESTINATION. STAY INSIDE DURING THUNDERSTORMS TO AVOID DANGEROUS CLOUD-TO-GROUND LIGHTNING AND THE HAZARDS OF STRONG GUSTY WINDS. THE CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IS EXPECTED TO DECREASE TUESDAY AND WEDNESDAY AND BE CONFINED TO EAST OF GLOBE BY THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025-CAZ030>033-311300- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 554 AM MST SAT JUL 30 2011 /554 AM PDT SAT JUL 30 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS MORNING. OTHERWISE...THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WITH STRONG GUSTY WINDS AND BLOWING DUST. STAY INSIDE DURING THUNDERSTORMS TO AVOID DANGEROUS CLOUD-TO-GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY AND SUNDAY EVENING. STRONG GUSTY WINDS AND BLOWING DUST ARE POSSIBLE AHEAD OF THE THUNDERSTORMS. IF YOU ARE DRIVING AND SEE A DUST STORM APPROACHING OR GET CAUGHT IN ONE...PULL OFF TO THE SIDE OF THE ROAD AS FAR AS SAFELY POSSIBLE... PUT YOUR VEHICLE IN PARK...TURN YOUR LIGHTS ALL THE WAY OFF...AND KEEP YOUR FOOT OFF THE BRAKE PEDAL. STAY INSIDE DURING THUNDERSTORMS TO AVOID DANGEROUS CLOUD-TO-GROUND LIGHTNING AND THE HAZARDS OF STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX ELLIS
In the hours before
Special weather statement, Jul 30, 6:26 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 626 PM MST SAT JUL 30 2011 AZZ024-028-310200- GILA AZ-PINAL AZ- 626 PM MST SAT JUL 30 2011 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA UNTIL 700 PM MST AT 620 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR SUPERIOR. THIS STORM WAS NEARLY STATIONARY. WIND GUSTS UP TO 50 MPH...AND BRIEF HEAVY RAINFALL ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... QUEEN VALLEY AND SUPERIOR...AND HIGHWAY 60 NEAR TOP OF THE WORLD. IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES. LAT...LON 3326 11093 3310 11116 3327 11141 3345 11100 TIME...MOT...LOC 0122Z 180DEG 0KT 3325 11111 MEYERS
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:26 PM MST | Special Weather Statement | PSR | Pinal | 34 min |
| Jul 30, 7:05 PM MST | Areal Flood Advisory | PSR | Maricopa | 115 min |
| Jul 31, 2:24 PM MST | Flash Flood Watch | PSR | 6 hr | |
| Jul 31, 4:51 PM MST | Special Weather Statement | PSR | Gila | 39 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.